post-thumb

FDA updates Ozempic label to include ileus and intestinal blockage warning

  • 2 Min To Read
  • 4 months ago

The U.S. Food and Drug Administration (FDA) has added ileus, a condition that can result in intestinal blockage, as a possible adverse event to the label of the medication Ozempic. This comes after reports of blocked intestines and two deaths associated with the use of Ozempic. However, it is important to note that the number of reported cases is relatively small compared to the number of people using the medication. Additionally, the FDA does not verify the accuracy of all submissions to its Adverse Events Reporting System (FAERS), so it is possible that not all reported cases are directly linked to the medication.

Ileus occurs when the intestines do not function properly, leading to a mechanical blockage. It is not a condition that can be ignored, as it can result in serious complications such as tears in the intestinal walls and death. Symptoms of ileus include vomiting, abdominal swelling, abdominal pain, and an inability to pass gas or move bowels. If experiencing these symptoms, it is important to seek medical attention.

The mechanisms of Ozempic are thought to be related to its ability to slow down gastric emptying, leading to a feeling of satiety and reduced food intake. However, if gastric emptying is slowed down too much, it can lead to conditions such as gastroparesis or ileus. Constipation, which is already listed as a side effect of medications containing semaglutide, the main active ingredient in Ozempic, can also contribute to the development of ileus.

Further studies are needed to determine the exact relationship between Ozempic and ileus, as well as the frequency of this adverse event. In the meantime, individuals taking Ozempic or similar medications should monitor their bowel movements and gastrointestinal functions. If any unusual symptoms occur, it is recommended to consult a healthcare professional to rule out any serious conditions.

Share:

More from Press Rundown